Seconal is a brand name for secobarbital. As a barbiturate drug, it works by slowing down activity in the brain. This makes it effective as a short-term treatment for insomnia, and as a medication to relieve patient anxiety before surgery.
Seconal must be taken exactly as directed by your doctor. Taking Seconal for longer than two weeks will make the medicine less effective due to tolerance; taking it even longer will lead to physical dependence.
Understanding Seconal Abuse
Secobarbital (Seconal) was patented in 1934 for medical use in the United States, and by the 1960s and 70s illicit use of the drug was widespread. Several well-known cases of fatal secobarbital overdose occurred during that time, including the death of Judy Garland.
Illicit use of drugs like Seconal has been in decline since the 1970s, mainly because benzodiazapines have largely replaced barbiturates as a treatment for insomnia and anxiety. Benzodiazapines have their own set of risks, but they are, on the whole, safer than barbiturates.
According to the Drug Enforcement Agency’s fact sheet, barbiturates are most often abused by people wanting to experience the drug’s initial effects, which include:
- mild euphoria
- lack of inhibition
- relief of anxiety
Signs and Symptoms of Seconal Abuse
Seconal can be useful for preparing patients for surgery or in the short-term treatment of severe insomnia. However, overuse and abuse of the medication is extremely dangerous.
In its Drugs of Abuse publication, the DEA explains that higher doses of the drug can cause:
- impaired memory
- impaired judgment
- loss of coordination
- suicidal ideation
If you are worried that someone you love may be addicted to Seconal, here are some additional signs and symptoms to look out for:
- unusual changes in mood
- withdrawing from family and friends
- needing to refill prescriptions earlier than scheduled
- visiting multiple doctors or clinics to get prescriptions
- changes in appearance or hygiene
- changes in eating and sleeping habits
- lack of interest in favorite activities
- poor performance at school or work
Dangers of Seconal Abuse
There are a few factors that make Seconal such a dangerous drug, even when taken by prescription. First of all, tolerance develops quickly. After only two weeks of approved medical use, the drug will become less effective, but raising the dosage is almost always decided to be too risky.
Even doctors can find it challenging to determine the proper dosage for Seconal, and a slight overdose can have shockingly severe consequences, including coma and death.
MedlinePlus lists the following as possible symptoms of Seconal overdose:
- breathing difficulty, including slow or no breathing
- delirium (confusion and agitation)
- deep sleep
- low blood pressure
- slurred speech
- unsteady gait
- weak pulse
Even while taking Seconal as directed, you can suffer from a number of adverse effects. Drinking alcohol in combination with the drug can greatly amplify these, and your risk of overdose.
The U.S. National Library of Medicine lists the side effects from mild to serious. Tell your doctor if any of these symptoms are severe or do not go away:
- difficulty falling asleep or staying asleep
Some side effects can be serious. If you experience any of these symptoms, call your doctor immediately:
- slow, shallow breathing
- slow heartbeat
- hives, rash, itching
- swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
- difficulty breathing or swallowing
Who Abuses Seconal?
Although there is no one type of person who abuses Seconal, use of the drug has been on the rise with teenagers in recent years.
Addiction to Seconal is somewhat rare, but this is only because it is so infrequently prescribed, and because it is now classified as a Schedule II controlled substance, making it somewhat difficult to obtain. Anyone who is able to obtain it for abuse will quite swiftly and easily become addicted.
Physical addiction occurs easily with Seconal, and withdrawing from it can have fatal complications. For this reason you should never suddenly stop taking Seconal; you should seek help from medical professionals who know how to safely taper your dosage.
MedlinePlus explains that withdrawal symptoms include:
- muscle twitching
- uncontrollable shaking of your hands or fingers
- changes in vision
- nausea, vomiting
- difficulty falling asleep or staying asleep
- extreme confusion
Am I Addicted to Seconal?
It is not always easy to recognize and admit that you have a drug problem, but doing so is crucial when the risk of dying from your addiction is so high, as it is with Seconal.
The National Institute on Drug Abuse provides a list based on criteria from the Diagnostic and Statistical Manual of Mental Disorders that will help you recognize if you have a problem.
You may be addicted to Seconal if your pattern of use has led to “clinically significant impairment or distress,” as shown by the experience of at least two of the following within a 12-month period:
- The substance is often taken in larger amounts or over a longer period than was intended.
- There is a persistent desire or unsuccessful effort to cut down or control use of the substance.
- A great deal of time is spent in activities necessary to obtain the substance, use the substance, or recover from its effects.
- Craving, or a strong desire or urge to use the substance.
- Recurrent use of the substance resulting in a failure to fulfill major role obligations at work, school, or home.
- Continued use of the substance despite having persistent or recurrent social or interpersonal problems caused or exacerbated by the effects of its use.
- Important social, occupational, or recreational activities are given up or reduced because of use of the substance.
- Recurrent use of the substance in situations in which it is physically hazardous.
- Use of the substance is continued despite knowledge of having a persistent or recurrent physical or psychological problem that is likely to have been caused or exacerbated by the substance.
- Tolerance, as defined by either of the following:
- a) A need for markedly increased amounts of the substance to achieve intoxication or desired effect.
- b) A markedly diminished effect with continued use of the same amount of the substance.
- c) Withdrawal, as manifested by either of the following:
- The characteristic withdrawal syndrome for that substance.
- The substance (or a closely related substance) is taken to relieve or avoid withdrawal symptoms.
Seconal Addiction Treatment
The best thing you can do for yourself and your loved ones is to seek treatment for your addiction. There are many effective, affordable options to choose from, but all of them will begin with you slowly being weaned off of Seconal.
When Seconal is your drug of choice, detoxification is no simple matter. Because barbiturate withdrawal can have life-threatening complications, it is important that you detox at a facility that provides 24/7 medical monitoring throughout the process.
You will need guidance for how to safely taper your dosage, and emergency medical treatment close at hand in case of a severe withdrawal reaction.
Once your body and brain are clear of Seconal, you can fully engage with therapy in order to conquer the psychological side of your addiction. Your recovery plan will be adjusted according to your individual needs and goals, but some elements show up in every patient’s plan, because they have been proven to work for everyone.
Talk therapy is a crucial step for overcoming addiction. You need to find out if you have any co-occurring conditions (undiagnosed mental health issues that are contributing to your addiction problems) and then work through them in individual counseling.
Group counseling can help you learn from the experience of your fellow addicts, and benefit from the connection formed when you support and receive support from other people facing the same challenges as you.
Family and/or couples counseling allows you to work through interpersonal conflicts and heal wounds caused by your drug use. It can also teach you and your loved ones how to communicate more effectively, so you can return to a more supportive environment after discharge.
Other treatments may include:
- 12-step meetings
- fitness and nutrition counseling
- alternative therapies such as mindfulness, art therapy, and acupuncture
- relapse prevention